Positive-Homogeneous Operators, Heat Kernel Estimates and the Legendre-Fenchel Transform

Conference paper
Part of the Progress in Probability book series (PRPR, volume 72)


We consider a class of homogeneous partial differential operators on a finite-dimensional vector space and study their associated heat kernels. The heat kernels for this general class of operators are seen to arise naturally as the limiting objects of the convolution powers of complex-valued functions on the square lattice in the way that the classical heat kernel arises in the (local) central limit theorem. These so-called positive-homogeneous operators generalize the class of semi-elliptic operators in the sense that the definition is coordinate-free. More generally, we introduce a class of variable-coefficient operators, each of which is uniformly comparable to a positive-homogeneous operator, and we study the corresponding Cauchy problem for the heat equation. Under the assumption that such an operator has Hölder continuous coefficients, we construct a fundamental solution to its heat equation by the method of Levi, adapted to parabolic systems by Friedman and Eidelman. Though our results in this direction are implied by the long-known results of Eidelman for \(2\mathbf{b}\)-parabolic systems, our focus is to highlight the role played by the Legendre-Fenchel transform in heat kernel estimates. Specifically, we show that the fundamental solution satisfies an off-diagonal estimate, i.e., a heat kernel estimate, written in terms of the Legendre-Fenchel transform of the operator’s principal symbol—an estimate which is seen to be sharp in many cases.


\(2\mathbf{b}\)-parabolic operators Heat kernel estimates Legendre-Fenchel transform Quasi-elliptic operators Semi-elliptic operators 

Mathematics Subject Classification

Primary 35H30; Secondary 35K25 



We thank the anonymous referee for many helpful comments. This material is based upon work supported by the National Science Foundation Graduate Research Fellowship under Grant No. DGE-1144153 (Evan Randles) and the National Science Foundation under Grant No. DMS-1404435 (Laurent Saloff-Coste).


  1. 1.
    T. Apel, T.G. Flaig, S. Nicaise, A priori error estimates for finite element methods for H (2,1)-elliptic equations. Numer. Funct. Anal. Optim. 35(2), 153–176 (2014)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    R.A. Artino, On semielliptic boundary value problems. J. Math. Anal. Appl. 42(3), 610–626 (1973)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    R.A. Artino, Completely semielliptic boundary value problems. Port. Math. 50(2), 185–192 (1993)MathSciNetMATHGoogle Scholar
  4. 4.
    R.A. Artino, J. Barros-Neto. Regular semielliptic boundary value problems. J. Math. Anal. Appl. 61(1), 40–57 (1977)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    R.A. Artino, J. Barros-Neto, Semielliptic pseudodifferential operators. J. Funct. Anal. 129(2), 471–496 (1995)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    P. Auscher, A. ter Elst, D. Robinson, On positive Rockland operators. Colloq. Math. 67(2), 197–216 (1994)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    P. Auscher, S. Hofmann, A. McIntosh, P. Tchamitchian, The Kato square root problem for higher order elliptic operators and systems on \(\mathbb{R}^{n}\). J. Evol. Equ. 1(4), 361–385 (2001)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    G. Barbatis, E.B. Davies, Sharp bounds on heat kernels of higher order uniformly elliptic operators. J. Oper. Theory 36(1), 179–198 (1996)MathSciNetMATHGoogle Scholar
  9. 9.
    S. Blunck, P.C. Kunstmann, Generalized Gaussian estimates and the Legendre transform. J. Oper. Theory 53(2), 351–365 (2005)MathSciNetMATHGoogle Scholar
  10. 10.
    L.N. Bondar’, Conditions for the solvability of boundary value problems for quasi-elliptic systems in a half-space. Differ. Equ. 48(3), 343–353 (2012)Google Scholar
  11. 11.
    L.N. Bondar’, Solvability of boundary value problems for quasielliptic systems in weighted Sobolev spaces. J. Math. Sci. 186(3), 364–378 (2012)Google Scholar
  12. 12.
    L.N. Bondar, G.V. Demidenko, Boundary value problems for quasielliptic systems. Sib. Math. J. 49(2), 202–217 (2008)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    F.E. Browder, The asymptotic distribution of eigenfunctions and eigenvalues for semi-elliptic differential operators. Proc. Nat. Acad. Sci. U.S.A. 43(3), 270–273 (1957)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    A. Cavallucci, Sulle proprietà differenziali delle soluzioni delle equazioni quasi-ellittiche. Ann. Mat. Pura Appl. Ser. 4 67(1), 143–167 (1965)Google Scholar
  15. 15.
    E.B. Davies, Uniformly elliptic operators with measurable coefficients. J. Funct. Anal. 132(1), 141–169 (1995)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    E.B. Davies, Lp spectral theory of higher-order elliptic differential operators. Bull. Lond. Math. Soc. 29(5), 513–546 (1997)CrossRefMATHGoogle Scholar
  17. 17.
    G.V. Demidenko, Correct solvability of boundary-value problems in a halfspace for quasielliptic equations. Sib. Math. J. 29(4), 555–567 (1989)CrossRefMATHGoogle Scholar
  18. 18.
    G.V. Demidenko, Integral operators determined by quasielliptic equations. I. Sib. Math. J. 34(6), 1044–1058 (1993)CrossRefMATHGoogle Scholar
  19. 19.
    G.V. Demidenko, Integral operators determined by quasielliptic equations. II. Sib. Math. J. 35(1), 37–61 (1994)CrossRefMATHGoogle Scholar
  20. 20.
    G.V. Demidenko, On quasielliptic operators in Rn. Sib. Math. J. 39(5), 884–893 (1998)CrossRefGoogle Scholar
  21. 21.
    G.V. Demidenko, Isomorphic properties of one class of differential operators and their applications. Sib. Math. J. 42(5), 865–883 (2001)CrossRefMATHGoogle Scholar
  22. 22.
    G.V. Demidenko, Mapping properties of quasielliptic operators and applications. Int. J. Dyn. Syst. Differ. Equ. 1(1), 58 (2007)Google Scholar
  23. 23.
    G.V. Demidenko, Quasielliptic operators and Sobolev type equations. Sib. Math. J. 49(5), 842–851 (2008)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    G.V. Demidenko, Quasielliptic operators and Sobolev type equations. II. Sib. Math. J. 50(5), 838–845 (2009)CrossRefMATHGoogle Scholar
  25. 25.
    J. Dziubański, A. Hulanicki, On semigroups generated by left-invariant positive differential operators on nilpotent Lie groups. Stud. Math. 94(1), 81–95 (1989)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    S.D. Eidelman, On a class of parabolic systems. Sov. Math. Dokl. 1, 85–818 (1960)MathSciNetGoogle Scholar
  27. 27.
    S.D. Eidelman, Parabolic Systems (North-Holland/Wolters-Noordhoff, Amsterdam, 1969)Google Scholar
  28. 28.
    S.D. Eidelman, A.N. Kochubei, S.D. Ivasyshen, Analytic Methods in the Theory of Differential and Pseudo-Differential Equations of Parabolic Type, vol. 1 (Birkhäuser, Basel, 2004)CrossRefMATHGoogle Scholar
  29. 29.
    G.B. Folland, E.M. Stein, Hardy Spaces on Homogeneous Groups (Princeton University Press, Princeton, 1982)MATHGoogle Scholar
  30. 30.
    A. Friedman, Partial Differential Equations of Parabolic Type (Prentice-Hall, Englewood Cliffs, 1964)MATHGoogle Scholar
  31. 31.
    E. Giusti, Equazioni quasi ellittiche e spazi \(L^{p,\theta }(\Omega,\delta )\) (I). Ann. Mat. Pura Appl. Ser. 4 75(1), 313–353 (1967)Google Scholar
  32. 32.
    W. Hebisch, Sharp pointwise estimate for the heat kernels of the semigroup generated by sums of even powers of vector fields on homogeneous groups. Studia Math. 95, 93–106 (1989)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    W. Hebisch, L. Saloff-Coste, Gaussian estimates for Markov chains and random walks on groups. Ann. Probab. 21(2), 673–709 (1993)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    G.N. Hile, Fundamental solutions and mapping properties of semielliptic operators. Math. Nachr. 279(13–14), 1538–1564 (2006)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    G.N. Hile, C.P. Mawata, C. Zhou, A priori bounds for semielliptic operators. J. Differ. Equ. 176(1), 29–64 (2001)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    L. Hörmander, Linear Partial Differential Operators (Springer, Berlin, 1963)CrossRefMATHGoogle Scholar
  37. 37.
    L. Hörmander, The Analysis of Linear Partial Differential Operators II (Springer, Berlin, Heidelberg, 1983)MATHGoogle Scholar
  38. 38.
    Y. Kannai, On the asymptotic behavior of resolvent kernels, spectral functions and eigenvalues of semi-elliptic systems. Ann. Sc. Norm. Super. Pisa Cl. Sci. 23(4), 563–634 (1969)MathSciNetMATHGoogle Scholar
  39. 39.
    G.F. Lawler, V. Limic, Random Walk: A Modern Introduction, vol. 123 (Cambridge University Press, Cambridge, 2010)CrossRefMATHGoogle Scholar
  40. 40.
    E.E. Levi, Sulle equazioni lineari totalmente ellittiche alle derivate parziali. Rend. Circ. Mat. Palermo 24(1), 275–317 (1907)CrossRefMATHGoogle Scholar
  41. 41.
    T. Matsuzawa, On quasi-elliptic boundary problems. Trans. Am. Math. Soc. 133(1), 241–241 (1968)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    E.-M. Ouhabaz, Analysis of Heat Equations on Domains (LMS-31) (Princeton University Press, Princeton, 2009)CrossRefGoogle Scholar
  43. 43.
    B. Pini, Proprietà locali delle soluzioni di una classe di equazioni ipoellittiche. Rend. Semin. Mat. Univ. Padova 32, 221–238 (1962)MATHGoogle Scholar
  44. 44.
    E. Randles, L. Saloff-Coste, Convolution powers of complex functions on \(\mathbb{Z}^{d}\). Rev. Mat. Iberoam. (2016, to appear)Google Scholar
  45. 45.
    D.W. Robinson, Elliptic Operators and Lie Groups (Oxford University Press, Oxford, 1991)MATHGoogle Scholar
  46. 46.
    W. Rudin, Functional Analysis, 2nd edn. (McGraw-Hill, New York, 1991)MATHGoogle Scholar
  47. 47.
    F. Spitzer, Principles of Random Walk. Graduate Texts in Mathematics, vol. 34 (Springer, New York, 1964)Google Scholar
  48. 48.
    M.E. Taylor, Pseudodifferential Operators (Princeton University Press, Princeton, 1981)MATHGoogle Scholar
  49. 49.
    H. Triebel, A priori estimates and boundary value problems for semi-elliptic differential equations: a model case. Commun. Partial Differ. Equ. 8(15), 1621–1664 (1983)MathSciNetMATHGoogle Scholar
  50. 50.
    M. Troisi, Problemi al contorno con condizioni omogenee per le equazioni quasi-ellittiche. Ann. Mat. Pura Appl. Ser. 4 90(1), 331–412 (1971)Google Scholar
  51. 51.
    A. Tsutsumi, On the asymptotic behavior of resolvent kernels and spectral functions for some class of hypoelliptic operators. J. Differ. Equ. 18(2), 366–385 (1975)MathSciNetCrossRefMATHGoogle Scholar
  52. 52.
    L.R. Volevich, A class of hypoelliptic systems. Sov. Math. Dokl. 136(6), 1275–1278 (1960)MathSciNetMATHGoogle Scholar
  53. 53.
    L.R. Volevich, Local properties of solutions of quasi-elliptic systems. Mat. Sb. 59(101), 3–52 (1962)MathSciNetMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of California, Los AngelesLos AngelesUSA
  2. 2.Department of MathematicsCornell UniversityIthacaUSA

Personalised recommendations